Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nevirapine rechallenge?
Aug 5, 2004

A friend had to stop efavirenz due to persistant side effects. He switched to nevirapine but had to stop that due to rash (it was not SJS). He can't recall if he did the 2-week ramp-up (since he doesn't recall it, I would guess he didn't).

Is there any use in rechallenging with nevirapine? Studies I've read say no, but I thought perhaps if he tried it again with the ramp-up, it might work. He'd rather not do a PI, but that seems his only option if the NNRTIs are out.

Response from Dr. Conway

If it was a rash that involved < 50% of his body, did not involve any blistering or lesions in his mouth, had no systemic symptoms with it (such as a fever, muscle aches, etc...) and did not affect any of his internal organs (such as his liver or kidneys), then he could attempt a rechallenge. If he does so and any symptoms recur, he should stop the drug immediately and never rechallenge. If he develops a mild rash (involving <50% of the body with no blistering or other symptoms), he can try continuing the drug and see if the rash resolves with medications (such as antihistamines) being used to help the symptoms. if such a minor rash occurs during the ramp-up period when he is only taking 200 mg /day, the dose should NOT be increased until all the rash has resolved. You have a few weeks there to make up your mind as to whether you will be able to continue the nevirapine or have to stop.

If there is ANY doubt of any kind as to whether the initial reaction to nevirapine was more severe, then a rechallenge with nevirapine should NOT be attempted.



Previous
Testosterone - Where is it going?
Next
Emtriva+Sustiva+Viread... Food or no food?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement